Oklahoma, 2020

Flash Flooding and Flood in Oklahoma, September 1, 2020

September 1, 2020 · NWS OUN · 6 events in 6 counties and zones

Slow moving thunderstorms along a nearly stationary frontal boundary led to numerous flooding reports during the morning of the 1st across central and southern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Slow moving thunderstorms along a nearly stationary frontal boundary led to numerous flooding reports during the morning of the 1st across central and southern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 31, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 31, 11:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1226 AM CDT Tue Sep 1 2020

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 209 PM CDT Mon Aug 31 2020

Currently, showers are ongoing along an east-west corridor in
central Oklahoma along a low to mid level moisture maxima. These
showers will likely continue to develop along the moisture axis,
with shower development beginning to extend through southwestern
Oklahoma into western north Texas.

This afternoon, a cold front will continue to move southward into
central Oklahoma. Thunderstorm development along this cold front is
likely through central and southwestern Oklahoma as well as western
north Texas, mainly after 4pm. With the models not having a good
handle on the ongoing showers (in particular with occurrence and
placement), observations and mesoanalysis will be important with
this event. Current CAMs runs as well as mesoscale analysis indicate
widespread CAPE values >4000 J/kg, with bulk shear (0-6km) >30kts.
Along with the cold front forcing, this should be sufficient for the
initial possible development of a couple supercells. All hazards are
possible with these storms: large hail, strong winds, heavy
rainfall, and a chance for a tornado or two.

There is a high uncertainty with the tornado potential, in
particular if the storms are able to become surface based. Ongoing
cloud cover across central Oklahoma has suppressed the temperatures
(upper 80s/low 90s), whereas in northern parts of central Oklahoma
where there have been clear skies, surface temperatures are warmer
in the mid 90s. In addition, surface winds are fairly weak ahead of
the front, and 0-1km shear has been fairly low (<10kts). These
parameters will need to be monitored as the cold front moves
southward.

Zwink

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 209 PM CDT Mon Aug 31 2020

Additional precipitation chances continue through Tuesday and
Wednesday as multiple mid level shortwaves continue to move through
the region. Models still diverge on the movement and path of the
upper level cyclone and trough that will approach the region
Wednesday into Thursday. The ECMWF solution still stalls the
cyclone, however it becomes stationary further east in western
Texas, which could result in additional rain through parts of
southern Oklahoma and western north Texas. The GFS remains
progressive, however the movement has slowed considerably, with the
cyclone not exiting the region until Friday. With these changes,
forecasted precipitation chances have increased through Friday, and
chances of precip have continued through Saturday.

With the high confidence in continual heavy rain in southern
Oklahoma, flooding will be an increasing concern for the region. A
flood watch will be issued for this area.

Zwink

&&

.AVIATION...
(06Z TAFS)
Issued at 1224 AM CDT Tue Sep 1 2020

Ceilings will be variable this TAF period, although expected to
remain primarily in the MVFR/VFR range. Showers/storms are
expected throughout the TAF period with heavy rain possible in
some areas. Winds will also be variable due to outflow, etc.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  82  68  84 /  80  70  30  40
Hobart OK         68  84  67  89 /  70  60  30  30
Wichita Falls TX  70  83  69  87 /  80  70  30  40
Gage OK           63  84  63  89 /  60  40  10  20
Ponca City OK     67  82  68  85 /  60  50  20  30
Durant OK         71  84  70  87 /  80  80  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ032-039>048-050>052.

TX...Flood Watch through Thursday morning for TXZ086-089-090.

&&

SHORT TERM...50
LONG TERM....50
AVIATION...25
Hazardous weather outlook, Aug 31, 9:29 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1029 PM CDT Mon Aug 31 2020

OKZ004>048-050>052-TXZ083>090-020330-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1029 PM CDT Mon Aug 31 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Thunderstorms will continue to develop overnight across portions
of central and southern Oklahoma, and portions of north Texas.
Some of these storms could become severe producing hail up to the
size of golf balls and wind gusts exceeding 65 mph. The threat of
severe weather could continue into the early morning hours.

In addition to the severe storms, heavy rainfall may also result
in flash flooding.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
central and southern Oklahoma should prepare for severe weather
operations through 2 AM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Showers and thunderstorms will remain possible across at least
parts of the area throughout much of the week with the highest
chances Tuesday and Wednesday. Some strong to severe storms could
be possible but heavy rain that could lead to flooding in some
areas will also be a concern through at least the first half of
the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 31, 9:55 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1055 PM CDT Mon Aug 31 2020

OKZ017-018-024-010430-
Kingfisher OK-Canadian OK-Blaine OK-
1055 PM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher...
northwestern Canadian and southeastern Blaine Counties Until 1130 PM
CDT...

AT 1052 PM CDT, a strong thunderstorm was located near Geary, moving
northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Geary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3571 9805 3555 9835 3561 9845 3583 9824
TIME...MOT...LOC 0352Z 231DEG 10KT 3561 9831

BRB
Special weather statement, Aug 31, 9:56 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1056 PM CDT Mon Aug 31 2020

OKZ024-010430-
Canadian OK-
1056 PM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR central Canadian County Until
1130 PM CDT...

AT 1055 PM CDT, a strong thunderstorm was located near El Reno,
moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
El Reno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3543 9810 3550 9815 3562 9793 3546 9785
TIME...MOT...LOC 0355Z 246DEG 15KT 3550 9804

BRB
Special weather statement, Aug 31, 10:00 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1100 PM CDT Mon Aug 31 2020

OKZ025-010430-
Oklahoma OK-
1100 PM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR western Oklahoma County Until
1130 PM CDT...

AT 1057 PM CDT, a strong thunderstorm was located over northwestern
Oklahoma City, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Northern Oklahoma City, western Edmond, Bethany, Warr Acres, The
Village, Nichols Hills, Forest Park, Woodlawn Park, Lake Aluma, The
Capitol, Wiley Post Airport, The Fairgrounds and Downtown Edmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3544 9754 3552 9767 3572 9753 3561 9734
TIME...MOT...LOC 0357Z 223DEG 10KT 3552 9757

BRB
Special weather statement, Aug 31, 10:35 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1135 PM CDT Mon Aug 31 2020

OKZ024-010500-
Canadian OK-
1135 PM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Canadian County
Until midnight CDT...

AT 1133 PM CDT, a strong thunderstorm was located 4 miles northeast
of Union City, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
El Reno, Yukon, Mustang, Union City and Richland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3558 9781 3538 9767 3537 9793 3538 9794
      3548 9798
TIME...MOT...LOC 0433Z 254DEG 12KT 3545 9791

BRB
Special weather statement, Aug 31, 11:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1232 AM CDT Tue Sep 1 2020

OKZ040>042-046-047-051-010600-
Carter OK-Garvin OK-Johnston OK-Marshall OK-Pontotoc OK-Murray OK-
1232 AM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Carter...east
central Garvin...western Johnston...northwestern Marshall...
southwestern Pontotoc and eastern Murray Counties Until 100 AM CDT...

AT 1231 AM CDT, strong thunderstorms were along a line extending from
near Stratford to near Sulphur to 4 miles northwest of Lebanon,
moving northeast at 35 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3399 9693 3401 9694 3401 9696 3402 9697
      3407 9697 3447 9702 3472 9701 3485 9669
      3459 9669 3409 9667
TIME...MOT...LOC 0531Z 235DEG 30KT 3480 9694 3452 9695 3404 9694

BRB
Special weather statement, Aug 31, 11:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1241 AM CDT Tue Sep 1 2020

OKZ029-030-010615-
Pottawatomie OK-Cleveland OK-
1241 AM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Pottawatomie and
northeastern Cleveland Counties Until 115 AM CDT...

AT 1240 AM CDT, a strong thunderstorm was located over southeastern
Norman, moving east at 40 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Norman, Noble, Pink, Etowah, Brooksville, Macomb, Dale, Stella, Lake
Thunderbird, Bethel Acres and Little Axe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3513 9739 3528 9741 3540 9703 3512 9695
TIME...MOT...LOC 0540Z 263DEG 33KT 3520 9727

03

The radar

The Norman radar (KTLX), 66 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Canadian

When
September 1, 12:00 AM CST to 2:10 AM CST
Where
Canadian County, El Reno to 2.62 mi ESE of El Reno
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.530, -97.960

Water over several roadways. Vehicles reported stranded.

Flash Flood, Coal

When
September 1, 7:17 AM CST to 10:17 AM CST
Where
Coal County, 0.69 mi S of Coalgate to 0.97 mi SW of Coalgate
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.530, -96.220

Some streets in town closed due to high waters.

Flash Flood, Johnston

When
September 1, 7:17 AM CST to 10:17 AM CST
Where
Johnston County, 0.69 mi N of Tishomingo to 0.51 mi ENE of Tishomingo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.240, -96.680

Main street shut down due to flooding, traffic being diverted.

Flash Flood, Carter

When
September 1, 7:40 AM CST to 10:40 AM CST
Where
Carter County, Ardmore to 0.48 mi NNW of Ardmore
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.170, -97.140

Numerous reports of street flooding and vehicles stranded.

Flood, Oklahoma

When
September 1, 8:40 AM CST to 11:40 AM CST
Where
Oklahoma County, 1.88 mi ENE of Jones to 1.26 mi W of Harrah
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.578, -97.258

Street flooding reported.

Flash Flood, Love

When
September 1, 10:01 AM CST to 1:01 PM CST
Where
Love County, 0.69 mi S of Marietta to 0.99 mi SW of Marietta
Cause
Heavy Rain
Reported by
Public
Coordinates
33.930, -97.120

Roadways shutdown due to flash flooding in town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922154, 922156, 922157, 922158, 922159, 922160.